New version of infant acetaminophen can lead to mistakes
Acetaminophen - aka Tylentol - is the most commonly used medication for pain and fever in infants and children. Until just recently, there have been two forms of liquid acetaminophen available for children, one weaker than the other. That's now changing, and for good reason. But companies have not done a good job at relabeling the infants' products. In fact, some labels barely mention this important change it at all.
New version of infant acetaminophen can lead to mistakes
Acetaminophen is the most commonly used medication for pain and fever in infants and children. You know the drug as Tylenol, but it’s also widely sold under its generic name. Until just recently, there have been two forms of liquid acetaminophen available for children, one weaker than the other. But that’s now changing, and for good reason. I wanted to update parents who may not be familiar with the change, which specifically affects the infant form (Infants’ Tylenol, etc.).
Intuitively, you would think that the weaker form, which is 32 mg per mL (labeled as 160 mg per 5 mL) would be for infants and the 100 mg per mL concentrated product (labeled as 80 mg per 0.8 mL) for older children. But actually it’s just the opposite. The thinking used to be that tiny infants wouldn’t be able to swallow much volume, so the more concentrated product was available for measuring in drops. That thinking has changed and manufacturers have moved to just one concentration – the weaker one.
The new infants’ product has already begun to arrive and will continue to show up for the first time at some stores through the early part of 2012. Infants’ Tylenol itself, which has been absent from shelves for many months now, is expected to resurface soon as well. It’s important to be aware of the difference between the newer and older form of this drug. Just this past week an out-of-state children’s hospital told us they had a near miss when the newer product arrived without fanfare and they almost mixed up the two forms when stocking storage units.
I want to be sure a mix-up also doesn’t happen in the home. My concern is that supplies of the former 80 mg/0.8 mL product that have been available up until now in hospitals and medicine cabinets may still be around. I’m worried that the new concentration may be inadvertently intermingled with the old concentration, especially since the products can look quite similar. My colleagues at the poison center tell me they’ve already had some calls asking if the dropper from the old product could be used to dose the new product. It can’t.
Frankly, I’ve been very disappointed in the way manufacturers have been handling the conversion so far. To be frank, companies have not done a good job at relabeling the infants’ products. In fact, some labels barely mention this important change it at all. It may be difficult to notice the new strength on the label (see Figure 1) or it may not even be listed. I shopped at different pharmacies the other day and noticed at least four infants’ acetaminophen products on pharmacy shelves that did not have the new strength listed at all on the front label panel. Furthermore, wholesale distributors have not been notifying pharmacies that they have shipping the new form.
Unfortunately, past experience showed that parents and health professionals occasionally confused the two formulations when both were supplied. This occasionally resulted in serious harm, including liver impairment. In at least 4 cases that we are aware of in recent years, an infant died of liver damage after a parent gave the child too large dose of acetaminophen-containing medicine, including one case right here in Philadelphia. Overdoses of acetaminophen, not just in children, are among the most frequent unintentional poisonings seen in emergency departments.
To address the issue, manufacturers decided voluntarily on reformulating the infants’ product to make it the same concentration as the one for older children. They tested the idea with consumers and health professionals alike and learned it was basically completely acceptable. A change to a single formulation was announced and welcomed during an FDA Nonprescription Drugs Advisory Committee and Pediatric Advisory Committee, on which I served. My organization, ISMP has long supported such a change.
All liquid acetaminophen for children under the age of 12 will now be available in the new 160 mg/ 5 mL strength to make it easier for parents and caregivers to avoid dosing errors by using a single-strength of liquid acetaminophen. The new infant concentration is accompanied by an oral syringe rather than a dropper. To recognize the new (unconcentrated) version of infant acetaminophen, look for the syringe (not a dropper) dosing device and for this concentration on the bottle: 160 mg/5 mL. To recognize the old (concentrated) version of infant acetaminophen, look for a dropper top and for this concentration on the bottle: 80 mg/0.8 mL.
Parents who’ve previously used infants’ acetaminophen should either exhaust all supplies of the older product before using the new one, or, better yet, just toss out the older product and use only the new one. A mix-up can easily happen if physicians are aware of the change in strength and prescribe the dose according to the new strength while you still have the old.
For more information regarding the change in strength of pediatric liquid acetaminophen, visit: http://otcsafety.org/en/medicine-safety/changes-to-pediatric-liquid-acetaminophen/.
To check out more Check Up items go to www.philly.com/checkup